West Virginia, 2014Damaging Wind in West Virginia, April 25, 2014
April 25, 2014 · NWS RLX · 1 event in 1 county or zone
Showers along a cold front caused a localized stronger gust in Belington of Taylor County during the early evening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers along a cold front caused a localized stronger gust in Belington of Taylor County during the early evening.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 25, 1:58 PM EST, 3 hours 47 minutes earlier.
Area forecast discussion, Apr 25, 1:58 PM EST, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
258 PM EDT FRI APR 25 2014
.SYNOPSIS...
SHOWERS END TONIGHT...WEAK COLD FRONT NORTH SATURDAY. LOW PRESSURE
APPROACHES MONDAY AND CROSSES MIDWEEK...FOLLOWED BY MUCH COOLER
WEATHER FOR THE LATTER PART OF THE WEEK.
&&
.NEAR TERM /THROUGH SATURDAY/...
SURFACE COLD FRONT HAS BEGUN TO MOVE THROUGH WEST VIRGINIA ALONG
WITH THE ASSOCIATED UPPER LEVEL TROUGH...WEAK TSTORMS WILL MOVE
ACROSS THE SOUTHERN COAL FIELDS OVER THE NEXT COUPLE OF HOURS WITH
MORE WIDESPREAD SHOWERS ACROSS THE EASTERN MTNS ALSO MOVING EAST OUT
OF THE CWA BY LATE AFTERNOON...SCATTERED LIGHT TO MODERATE SHOWERS
ALONG THE COLD FRONT WILL PUSH THROUGH THE WV LOWLANDS THROUGH THE
REST OF THE DAY BEFORE TAPERING OFF EARLY THIS EVENING...NOT
EXPECTING TSTORMS ALONG THE FRONT DUE TO LACK OF THERMAL
INSTABILITY...LOWERED WINDS/WIND GUSTS SLIGHTLY FROM PREVIOUS
FORECAST GIVEN OBS ALONG AND BEHIND THE FRONT DIDNT EXHIBIT MUCH OF
AN INCREASE.
GRADUAL STABILIZATION BEHIND THE EXITING SYSTEM WILL MAKE FOR A
PLEASANT AND DRY EVENING WITH CLOUDS CLEARING OUT LATER
TONIGHT...WINDS WEAKEN OVERNIGHT PROVIDING A SHORT WINDOW OF REDUCED
VISIBILITY IN VALLEY FOG BETWEEN 06Z-09Z...WESTERLY WINDS PICK UP
AFTER SUNRISE SATURDAY AS UPPER LEVEL SHORTWAVE QUICKLY MOVES
THROUGH THE NORTHERN HALF OF THE CWA...CONTINUED SLIGHT CHANCE POPS
FOR SATURDAY AFTERNOON/EARLY EVE...HIGHS WILL GENERALLY BE IN THE
LOW/MID 70'S FOR MOST OF US...SLIGHTLY COOLER IN THE EATERN MTN
COUNTIES.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/...
WEAK COOL FRONT STILL PROGGED BY THE MODELS TO DROP SOUTH THRU OUR
AREA SATURDAY NIGHT AND WEAKEN...AS RIDGING ALOFT BUILDS HIGH
PRESSURE OVER THE OHIO VALLEY. ANY LEFT OVER WIDELY SCATTERED LIGHT
SHOWERS IN THE NORTHERN MOUNTAINS WITH THE FRONT WILL END QUICKLY
SATURDAY EVENING WITH DEPARTURE OF AN ATTENDING UPPER DISTURBANCE.
LOOK FOR DRIER AIR AND COOLER TEMPERATURES SATURDAY NIGHT WITHIN THE
HIGH PRESSURE...WITH DECREASING CLOUDS.
SUNDAY WILL BE THE BEST DAY OVER THE WEEKEND...AS HIGH PRESSURE
WITH SUNSHINE DOMINATES...AND ALLOWS TEMPERATURES TO RISE BACK UP
INTO THE 70S.
NEXT MAJOR LOW PRESSURE SYSTEM FROM THE WEST APPROACHES
MONDAY...PULLING THE MOISTURE AND FRONT BACK NORTH. MODEL AGREE ON
ENOUGH ISENTROPIC LIFT AND MOISTURE RETURN FOR A BAND OF WARM
FRONTAL OVERRUNNING LATE SUNDAY NIGHT INTO MONDAY. WILL GO WITH HIGH
CHANCE SOUTH AND LIKELY POPS NORTH...MAINLY MONDAY MORNING. DURING
THE AFTERNOON...THE PRECIP SHIELD WILL BE LIFTING NORTH WITH THE
FRONT...SO WILL BE DECREASING POPS FROM SOUTH TO NORTH MONDAY
AFTERNOON. WILL STILL LEAVE A CHANCE OF CONVECTION MONDAY AFTERNOON
EVERYWHERE...GIVEN THE INCREASINGLY MOIST AND UNSTABLE AIR. LOOK FOR
TEMPERATURES AGAIN BACK INTO THE 70S MONDAY.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
UNSETTLED WEATHER IN THE LONG TERM PERIOD. WARM FRONTAL BOUNDARY
NORTH OF THE CWA ACROSS NORTHERN OHIO/NORTHERN IN AT BEGINNING OF
PERIOD. WARM MOIST AIR WILL MOVE INTO THE CWA...COURTESY OF STRONG
SOUTHERLY FLOW/40+KT LLJ. THIS WILL USHER IN MOISTURE LADEN
AIR...WITH PW VALUES TUESDAY AND WEDNESDAY RISING UP TO AROUND 1.4
TO 1.5 INCHES...OR WELL ABOVE NORMAL FOR THIS TIME OF YEAR.
EXPECTING ROUNDS OF SHOWERS AND THUNDERSTORMS TUESDAY AND WEDNESDAY
IN THE MOIST...HUMID...UNSTABLE AIRMASS.
COLD FRONT WILL APPROACH AND MOVE THROUGH THE REGION WEDNESDAY AND
WEDNESDAY NIGHT. PRECIPITATION MAY BE ENHANCED AT TIMES AS WAVES
MOVE ALONG THE FRONT THROUGH THE REGION. COOLER WEATHER BEHIND THE
FRONT...BUT CONTINUED UNSETTLED AS UPPER LOW CONTINUES TO LINGER
ACROSS THE MIDWEST.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
A COLD FRONT CURRENTLY POSITIONED ACROSS SE OHIO EXTENDING SOUTH
INTO EASTERN KENTUCKY IS PROGRESSING EAST TOWARD WV...LIGHT TO
MODERATE SHOWERS ASSOCIATED WITH THE FRONT WILL BRING VIS/CIGS INTO
MVFR TO BORDERLINE IFR IN STRONGEST SHOWERS THROUGH THE
AFTERNOON...BEHIND THE FRONT CIGS WILL REMAIN IN THE MVFR/IFR
CATEGORY WHILE VISIBILITIES IMPROVE BACK TO VFR...BROUGHT WINDS DOWN
SLIGHTLY FROM PREVIOUS FORECAST GIVEN OBS AS THE FRONT APPROACHED
THROUGH THE MORNING.
COLD FRONT WILL EXIT THE EASTERN MTN EARLY TONIGHT WITH CIGS
REMAINING MVFR/IFR FOR A COUPLE HOURS BEHIND THE FRONT BEFORE
CLEARING OUT AND WINDS DYING DOWN OVERNIGHT...GIVEN WEAKENING WINDS
AND SCT/CLR SKIES BROUGHT VIS'S DOWN SLIGHTLY LATE
TONIGHT...POTENTIALLY DROPPING TO IFR IN EKN DURING OVERNIGHT
HOURS...WITH ALL STATION SCATTERING OUT AFTER SUNRISE...CONDITIONS
STEADILY IMPROVE AFTER SUNSET SATURDAY WITH MODERATE WESTERLY WINDS
AND VFR AT ALL LOCATIONS THROUGH THE DAY.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY...
FORECAST CONFIDENCE: HIGH.
ALTERNATE SCENARIOS: TIMING OF FLIGHT CAT CHANGES WITH SHOWERS
MAY VARY...AS MAY THE GUSTY WINDS FRI. SOME POTENTIAL EXISTS FOR
MVFR VIS AT EKN MAINLY BTWN 09Z-12Z SAT.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H M M H H H H H H H H
BKW CONSISTENCY H H H H H H H M L L H H
EKN CONSISTENCY H H H H H M M M M H H M
PKB CONSISTENCY M H H H H H H H H H H H
CKB CONSISTENCY M H H H H H H M M M H H
AFTER 18Z SATURDAY...
NO WIDESPREAD IFR CONDITIONS EXPECTED.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...JMV/SL/JM
NEAR TERM...JM
SHORT TERM...JMV
LONG TERM...SL
AVIATION...JM
Hazardous weather outlook, Apr 25, 3:20 AM EST, 14 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
420 AM EDT FRI APR 25 2014
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-260830-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
420 AM EDT FRI APR 25 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Thunderstorm Wind, Barbour
- When
- April 25, 5:45 PM EST
- Where
- Barbour County, 0.3 mi ENE of Belington
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Broadcast Media
- Coordinates
- 39.032, -79.925
Wind gusts estimated around 45 mph caused some tall evergreen trees to be uprooted in a small section of Belington. One of those trees damaged a roof. Also, the roof to a pavilion at the elementary school was blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in North Carolina, April 25, 20141 death · 16 injured · $16 million · EF3 · 22 events
- Tornadoes and Damaging Winds in North Carolina, April 25, 20141 death · 3 injured · $4.2 million · EF2 · 13 events
- Rip Current in Puerto Rico, April 25 to 27, 20141 death · 1 event
- Wildfire and High Wind in Utah, April 25, 201410 injured · $15,000 · 57 kt wind · 3 events
- Winter Storm and High Wind in California, April 25 to 26, 2014$600,000 · 56 kt wind · 4 events
- Damaging Wind in North Carolina, April 25, 2014$50,000 · 65 kt wind · 1 event
- High Wind and Strong Wind in California, April 25, 2014$25,000 · 50 kt wind · 2 events
- Hail and Damaging Winds in Virginia, April 25, 2014$3,000 · 1 in hail · 9 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 25, 2014$10,000 · 50 kt wind · 8 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, April 25, 20144 events
- Damaging Winds in Virginia, April 25, 2014$9,000 · 61 kt wind · 3 events
- High Wind in California, April 25 to 26, 201464 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503025.